Thunderstorm Wind, Dekalb
- When
- May 1, 12:00 AM CST
- Where
- Dekalb County, Smithville
- Measured
- 50 kt (58 mph)
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.967, -85.850
TDOT reported 2 or 3 trees down.
15 thunderstorm wind, 7 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 30, 7:45 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 845 PM CDT TUE APR 30 2002 00Z SURFACE ANALYSIS SHOWED A WARM FRONT EXTENDING FROM NORTHWESTERN ARKANSAS, TO JUST SOUTH OF TUP, TO JUST SOUTH OF MGM. AIR MASS NORTH OF THIS FRONT IS ONLY MARGINALLY UNSTABLE, AND 00Z BNA SOUNDING WAS NOT IMPRESSIVE. HOWEVER, BLV AIR MASS IN THE MID STATE WILL BECOME INCREASINGLY UNSTABLE LATER TONIGHT AND WEDNESDAY MORNING, AS WARM FRONT LIFTS NORTHWARD. LATEST MSAS ANALYSIS SHOWED LIFTED INDICES THAT DROP FROM +1 AND +2 NORTH OF THE FRONT TO -4 TO -6 BEHIND IT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS EVENING FROM SOUTHEASTERN MISSOURI AND SOUTHWESTERN KENTUCKY, INTO MUCH OF MIDDLE TENNESSEE. SOME OF THE STORMS WEST AND NORTH OF OUR CWA HAVE BEEN STRONG AND, BASED ON VIL DENSITY CALCULATIONS, HAVE BEEN CAPABLE OF PRODUCING AT LEAST SMALL HAIL. SUCH VIL DENSITIES SUGGEST WE WILL HAVE TO KEEP AN EYE OUT FOR HAIL PRODUCERS IN OUR CWA AS THE NIGHT WEARS ON. THIS IS ALREADY HANDLED IN WORDING OF CURRENT ZFP AND BELIEVE HIGH OVERNIGHT POPS ARE WORKING OUT QUITE WELL (THANK YOU, MR. DAYTIME FORECASTER). .BNA...NONE. DM
TNZ005>011-022>034-056>066-075>080-093>097-011030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 706 PM CDT TUE APR 30 2002 ...SIGNIFICANT SEVERE WEATHER THREAT FOR MIDDLE TENNESSEE THROUGH THE NEXT 36 HOURS... A WARM FRONT WILL MOVE NORTH INTO MIDDLE TENNESSEE LATE TONIGHT FROM CENTRAL ALABAMA AND MISSISSIPPI...PRODUCING NUMEROUS THUNDERSTORMS ALONG AND JUST TO THE NORTH OF THE FRONT. AS THE ATMOSPHERE BECOMES VERY UNSTABLE IN VICINITY OF FRONTAL PASSAGE...THE THREAT FOR SEVERE THUNDERSTORMS WILL INCREASE. THE MAIN THREAT WILL BE LARGE HAIL. THE WARM FRONT WILL THEN MOVE NORTH OF MIDDLE TENNESSEE BY THE MID MORNING HOURS ON WEDNESDAY...RESULTING IN A BREAK IN THUNDERSTORM ACTIVITY. HOWEVER...VERY UNSTABLE CONDITIONS WILL REMAIN OVER THE MID STATE. WITH DAYTIME HEATING ON WEDNESDAY...SCATTERED THUNDERSTORMS WILL DEVELOP AND RAPIDLY INTENSIFY. SOME STORMS COULD PRODUCE HAIL AND DAMAGING WINDS. WIND SHEAR WILL INCREASE BY WEDNESDAY EVENING...ENHANCING THE POTENTIAL FOR ISOLATED TORNADOES. A COLD FRONT WILL APPROACH MIDDLE TENNESSEE LATE WEDNESDAY NIGHT INTO THURSDAY...AGAIN INCREASING THUNDERSTORM ACTIVITY. DAMAGING WINDS WILL BE THE MAIN THREAT LATE WEDNESDAY NIGHT INTO THURSDAY. HAZARDOUS WEATHER IS POSSIBLE THROUGH THE NEXT 48 HOURS ACROSS MIDDLE TENNESSEE. EMERGENCY MANAGERS AND SPOTTER GROUPS MAY NEED TO BE ACTIVATED. STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS AND UPDATED FORECASTS AS THIS POTENTIALLY DANGEROUS SITUATION CONTINUES TO DEVELOP. 14 JBW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1115 PM CDT TUE APR 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM NEAR BON AQUA TN PEA SIZE HAIL
04/30/02 HICKMAN REPORTED BY TRAINED
SPOTTER
1000 PM 7 E PULASKI TN PEA SIZE HAIL
04/30/02 GILES REPORTED BY MOTORIST
1012 PM NEAR LAWRENCEBURG TN 1.75 INCH HAIL
04/30/02 LAWRENCE AT HIGHWAY 64 AND
WEST POINT ROAD
REPORTED BY TRAINED
SPOTTER
1018 PM NEAR LAWRENCEBURG TN 1.75 INCH HAIL
04/30/02 LAWRENCE ON HIGHWAY 43
REPORTED BY TRAINED
SPOTTER
1032 PM IN LAWRENCEBURG TN 2.00 INCH HAIL
04/30/02 LAWRENCE REPORTED BY TRAINED
SPOTTER
1035 PM LAWRENCEBURG TN 1.00 INCH HAIL
04/30/02 LAWRENCE REPORTED BY LOCAL
CITIZEN
DMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1230 AM CDT WED MAY 1 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM AT MINOR HILL TN 2.00 INCH HAIL BUSTED
04/30/02 GILES A WINDSHIELD AT MINOR HILL
0945 PM 6 E WAYNESBORO TN WIND DAMAGE
04/30/02 WAYNE LAW ENFORCEMENT REPORTED
TREES AND POWER LINES DOWN
AND ONE HOME DAMAGED SOUTH
OF HIGHWAY 64, EAST OF
WAYNESBORO, AT NATCHEZ
TRACE.
1124 PM 7 N WAVERLY TN .75 INCH HAIL
04/30/02 HUMPHREYS
1130 PM IN MCEWEN TN WIND DAMAGE
04/30/02 HUMPHREYS TRAINED SPOTTER REPORTED
TWO LARGE TREES DOWN.
1148 PM IN CENTERVILLE TN .75 INCH HAIL
04/30/02 HICKMAN
1200 AM 10 W CENTERVILLE TN 1.75 INCH HAIL
05/01/02 HICKMAN REPORTED BY TRAINED
SPOTTER IN WESTERN
HICKMAN COUNTY
DMThe Nashville radar (KOHX), 71 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
15 thunderstorm wind, 7 hail. Local standard time, as filed.
TDOT reported 2 or 3 trees down.
Several trees were down across the county.
Spotter estimated wind gusts to be 60-80 mph.
Law enforcement reported several trees down across the county.
Dime size hail reported by law enforcement.
Law enforcement reported numerous trees down and damage to some homes.
Spotter estimated wind gusts to be 60-80 mph.
Spotter estimated winds to be 60-80 mph.
Spotter estimated wind gusts to be 60-80 mph.
Dime size hail reported by EMA.
Dime size hail reported.
A few trees were blown down.
Law enforcement reported several trees down around the county.
Sheriff's office reported trees down at Beersheba Springs and Altamont.
Dime size hail at White House.
Spotter estimated wind gusts to be 58 mph.
Spotter reported nickel size hail at White House.
Dime size hail reported.
Nickel size hail reported by spotter.
NWS employee reported tree down on Benders Ferry Rd.
Small trees down just south of Gainsboro.
Law enforcement reported trees down on road near Martins Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296651, 5295762, 5295763, 5295764, 5296573, 5296574, 5296575, 5296577, 5296638, 5296640, 5296639, 5296649, 5296576, 5296648, 5296641, 5296642, 5296643, 5296644, 5296645, 5296650, 5296647, 5296646.